Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Birmingham, AL

February 21, 2005Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 21, 2005, 10:11 PM CST for Randolph County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 10:11 PM CST (04:11 UTC)
Expired
Feb 21, 2005, 10:45 PM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220412
SVRBMX
ALC111-220445-
/O.NEW.KBMX.SV.W.0017.050222T0411Z-050222T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 PM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE

* UNTIL 1045 PM CST

* AT 1011 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE    
  HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF ROANOKE...AND MOVING 
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3334 8547 3314 8564 3313 8525 3333 8529

$$
1 follow-up statement
000 
WWUS54 KBMX 220427
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CST MON FEB 21 2005

ALC111-220445-
/O.CON.KBMX.SV.W.0017.000000T0000Z-050222T0445Z/
RANDOLPH AL-
1026 PM CST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CST FOR
SOUTHERN RANDOLPH COUNTY...

AT 1026 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR ROANOKE...MOVING EAST AT 35 MPH. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3329 8559 3312 8559 3312 8525 3325 8527

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:43 PM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Feb 21, 2:43 PM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CST MON FEB 21 2005

.SHORT TERM (TONIGHT - WED NIGHT)

STALLED FRONTAL BOUNDARY WANTING TO SINK SOUTHWARD, BUT NOT A WHOLE
LOT OF PUSH BEHIND IT.  DEWPOINTS OVER CENTRAL ALABAMA ARE IN THE
LOW AND MID 60S WITH NEAR RECORD HIGHS ACROSS OUR SOUTHERN
COUNTIES.  AIRMASS WILL REMAIN UNSTABLE ACROSS THE AREA THROUGH
TOMORROW.   MAIN QUESTION IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY
MAKES IT.  ETA 12Z RUN IS SLOWER THAN THE GFS IN SHOWING THE DRIER
AIR WORKING SOUTHWARD THROUGH OUR CWA BY TOMORROW AFTERNOON.  WILL
LEAN TOWARD THE SLOWER AND MORE UNSTABLE ETA FOR THE SHORT TERM.
THIS MEANS KEEPING POPS IN THE LIKELY RANGE OVERNIGHT FOR OUR
NORTHERN HALF WITH MID AND MID CHANCE POPS ACROSS THE SOUTH.  A LOT OF
THIS MAY BE DIURNALLY DRIVEN, BUT WITH HIGH MOISTURE AND INSTABILITY,
SEEMS LIKE THE REASONABLE WAY TO GO.

TUESDAY...NIETHER THE GFS OR ETA ARE SHOWING MUCH QPF TOMORROW, BUT
ETA CONTINUES TO SHOW VERY UNSTABLE AND MOIST AIRMASS THROUGH THE
AFTERNOON...WITH SEVERAL WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE
SOUTHEAST.  WITH BOUNDARY SLOWLY WORKING ITS WAY ACROSS CENTRAL
ALABAMA...WILL GO WITH LIKELY POPS ACROSS THE SOUTHERN HALF AND LOW
TO MID CHANCE ACROSS THE NORTH.  LOOKS LIKE STRONGER STORMS WILL BE
DIURNALLY DRIVEN...SO A LOT SHOULD DEPEND ON MAX TEMPS.

WEDNESDAY IS ANOTHER TOUGH DAY AS A SERIES OF WEAK SHORT WAVES MOVE
ACROSS THE SOUTHEAST GENERATING ANOTHER ROUND OF POTENTIALLY HEAVY
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...PRIMARILY ALONG AND NEAR
WHATS LEFT OF OLD BOUNDARY.  SO LOCATION OF THIS BOUNDARY WILL
BE KEY TO DETERMNING TEMPS AND LOCATION OF HEAVIEST RAINFALL
POTENTIAL.  WILL GO WITH CATEGORICAL POPS ACROSS THE SOUTH AND
LIKELY TO HIGH CHANCE NORTH.  18Z ETA CAME IN WITH 60 DEGREE DEWPOINT
LINE AS FAR NORTH AS CLANTON ON WED...SUGGESTING BOUNDARY MAY GET HUNG
UP BETWEEN CLANTON AND MGM.

.LONG TERM...(THURSDAY - MONDAY)

NOT GOING TO MAKE MANY CHANGES IN THE LONG TERM.  LOOKS LIKE DRIER
AIR...AT LEAST IN THE LOWER LEVELS...SHOULD WORK ITS WAY THROUGH THE
AREA LIMITING RAIN CHANCES THROUGH FRIDAY.  TEMPS SHOULD BE A BIT
MORE SEASONAL, BUT WITH UPPER LEVEL ZONAL FLOW, DONT SEE ANY
FREEZING TEMPS.

BY SATURDAY, GFS IS SHOWING A GULF LOW DEVELOPING...POSSIBLY
SPREADING SHOWERS ACROSS THE SOUTHERN THIRD OF THE CWA SO WILL
INCLUDE SLIGHT CHANCE POPS FOR THESE AREAS.  DEEPER SOUTHWEST FLOW
DEVELOPS BY SUNDAY NIGHT AND MONDAY BRINGING THE NEXT WIDE SPREAD
CHANCE FOR A FEW SHOWERS.  WILL STAY CLOSE TO GUIDANCE FOR TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  65  43  58 /  60  30  10  30
ANNISTON    61  70  44  59 /  60  30  10  40
BIRMINGHAM  60  69  45  59 /  60  30  20  60
TUSCALOOSA  61  73  47  61 /  60  30  20  80
CALERA      61  73  47  61 /  60  40  20  70
AUBURN      60  76  50  66 /  40  60  40  70
MONTGOMERY  58  77  52  67 /  40  60  50  90
TROY        58  77  54  68 /  30  60  50  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88
Hazardous weather outlook, Feb 21, 1:22 PM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST MON FEB 21 2005

ALZ011>015-017>050-221330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

STRONG TO SEVERE THUNDERSTORMS COULD MOVE AS FAR SOUTHWARD AS
INTERSTATE 20 BY LATE AFTERNOON OR EARLY EVENING.  THE PRIMARY
THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO MOVE INTO THE AREA
WILL BE LARGE HAIL...ALTHOUGH SOME DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.

THE SEVERE WEATHER THREAT SHOULD DIMINISH BY MID TO LATE EVENING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

A FEW STRONG THUNDERSTORMS MAY DEVELOP DURING THE DAY TIME HOURS
BOTH TUESDAY AND WEDNESDAY.

THURSDAY THROUGH SUNDAY...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
NORTHERN PART OF THE BIRMINGHAM COUNTY WARNING AREA SHOULD NOW BE
ACTIVATED DUE TO THE THREAT OF SEVERE THUNDERSTORMS.

In the hours before

Local storm report, Feb 21, 9:37 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 PM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             2 NW WEDOWEE            33.33N 85.51W
02/21/2005  0.50 INCH        RANDOLPH           AL   EMERGENCY MNGR

            IN THE FOSTER CROSSROADS AREA

&&

AWIPSUSR
Local storm report, Feb 21, 9:38 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             NEWELL                  33.43N 85.43W
02/21/2005  1.00 INCH        RANDOLPH           AL   EMERGENCY MNGR

&&

AWIPSUSR
Special weather statement, Feb 21, 9:50 PM CST, 21 minutes before
ALZ-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
950 PM CST MON FEB 21 2005

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER #28...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER #28
WHICH IS IN EFFECT UNTIL 100 AM...
CLEBURNE
Local storm report, Feb 21, 9:58 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             LANETT                  32.87N 85.21W
02/21/2005  1.00 INCH        CHAMBERS           AL   EMERGENCY MNGR

            IN THE LAKEVIEW AREA

&&

AWIPSUSR
Special weather statement, Feb 21, 10:00 PM CST, 11 minutes before
ALZ-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1000 PM CST MON FEB 21 2005

THE FOLLOWING COUNTY HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER #28...
CLEBURNE

NO COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER #28.
Local storm report, Feb 21, 10:06 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             3 SE WEDOWEE            33.28N 85.45W
02/21/2005  1.00 INCH        RANDOLPH           AL   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL IN THE POTASH AREA

&&

AWIPSUSR

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:05 PM CSTSevere Thunderstorm WarningBMXWinston40 min
Feb 21, 7:48 PM CSTSevere Thunderstorm WarningBMXBlount42 min
Feb 21, 8:22 PM CSTSevere Thunderstorm WarningBMXCalhoun38 min
Feb 21, 8:27 PM CSTSevere Thunderstorm WarningBMXClay33 min
Feb 21, 8:44 PM CSTSevere Thunderstorm WarningBMXCleburne61 min
Feb 21, 8:53 PM CSTSevere Thunderstorm WarningBMXRandolph37 min
Feb 21, 8:55 PM CSTSevere Thunderstorm WarningBMXPerry50 min
Feb 21, 8:59 PM CSTSevere Thunderstorm WarningBMXTallapoosa31 min
Feb 21, 9:02 PM CSTSevere Thunderstorm WarningBMXChambers58 min
Feb 21, 9:10 PM CSTSevere Thunderstorm WarningBMXTalladega35 min
Feb 21, 9:20 PM CSTSevere Thunderstorm WarningBMXBibb25 min
Feb 21, 9:24 PM CSTSevere Thunderstorm WarningBMXCoosa66 min
Feb 21, 9:27 PM CSTSevere Thunderstorm WarningBMXClay48 min
Feb 21, 9:29 PM CSTSevere Thunderstorm WarningBMXRandolph46 min
Feb 21, 9:38 PM CSTSevere Thunderstorm WarningBMXTallapoosa52 min
Feb 21, 10:12 PM CSTSevere Thunderstorm WarningBMXClay33 min
Feb 21, 10:19 PM CSTSevere Thunderstorm WarningBMXChambers56 min
Feb 21, 11:15 PM CSTSevere Thunderstorm WarningBMXChambers45 min
Feb 22, 2:41 PM CSTSevere Thunderstorm WarningBMXTallapoosa34 min
Feb 22, 3:13 PM CSTSevere Thunderstorm WarningBMXTallapoosa17 min
Feb 22, 3:19 PM CSTSevere Thunderstorm WarningBMXChambers56 min
Feb 22, 3:50 PM CSTSevere Thunderstorm WarningBMXChilton40 min
Feb 22, 4:13 PM CSTSevere Thunderstorm WarningBMXChambers32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.